North Carolina, 2018

Damaging Wind in North Carolina, May 14, 2018

May 14, 2018 · NWS MRX · 1 event in 1 county or zone

A lone thunderstorm developed generating a wind gust that knocked down a few trees across a small part of Southwest North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A lone thunderstorm developed generating a wind gust that knocked down a few trees across a small part of Southwest North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 14, 2:37 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, May 14, 2:37 PM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
337 PM EDT Mon May 14 2018

.SHORT TERM...(Tonight and Tuesday)...

The region will remain south of northern stream flow over the
Great Lakes and northern Ohio River Valley regions during the
short term period, and north of an area of tropical moisture over
the eastern Gulf. This tropical low will move north with time,
spreading moisture across eastern Tennessee and leading to
increased rain chances.

This afternoon, visible satellite imagery shows some isolated
showers forming over the southern Appalachians, mainly south of
where I-40 cuts across. Expect this convection to remain isolated
through the late afternoon hours before dissipating as sunset
nears. Dry conditions should then last through much of the night
but guidance indicates convection firing along the higher
terrain, mainly along the TN/NC line, around daybreak tomorrow.
The forecast reflects this, with rain chances significantly
increasing from daybreak onward.

Despite increasing rain chances and cloud cover, expect highs
tomorrow to still be on the warm side, rising into the mid 80s for
most lower elevation sites.

.LONG TERM...(Tuesday night through Sunday)...

An unsettled period in store with deep tropical moisture in
place. Tuesday night, a few showers and storms may linger but most
areas stay dry. POPs increase on Wednesday afternoon as moisture
continues to build over the area. The building moisture is the
result of an area of low pressure migrating northward into the
southeastern United States from out of the Gulf of Mexico. The low
moves further north on Thursday and Friday and gives us the
highest POPs of the period. Thunderstorms likely each of these
afternoons. Because of the large CAPE values, some of these storms
could become strong to severe during the afternoon hours. These
will be pulse type storms and short-lived due to lack of shear.
However, some of the stronger storms could produce moderate to
heavy rain due to the tropical moisture in place, especially on
Thursday and Friday. These heavy downpours cold lead to some
localized flooding, especially for areas that see multiple storms
move across.

By Saturday the low is well off to our northeast but a strong area
of high pressure off the coastal Carolinas will keep pumping
moisture into our area. This will allow for showers and
thunderstorms to continue over the weekend but lower chances
compared to Thursday and Friday. Chances of showers and storms
continue on Monday as a weak, trailing, front sags southward out of
the Ohio River Valley. Highs generally in the lower to mid 80s with
lows in the lower to mid 60s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             67  86  67  83 /  10  30  20  60
Knoxville McGhee Tyson Airport, TN  67  85  66  84 /  10  30  20  60
Oak Ridge, TN                       66  86  65  85 /  10  30  20  60
Tri Cities Airport, TN              62  85  63  83 /  10  30  30  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

CD/SR
Hazardous weather outlook, May 14, 2:23 AM EST, 14 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
323 AM EDT Mon May 14 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-150730-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
323 AM EDT Mon May 14 2018 /223 AM CDT Mon May 14 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A slow-moving low pressure system originating in the Gulf of
Mexico will spread abundant moisture into the area Wednesday
through Friday. Locally heavy rainfall will be possible with any
thunderstorms that develop during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 14, 3:49 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
449 PM EDT MON MAY 14 2018

NCZ061-142130-
Clay NC-
449 PM EDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY COUNTY UNTIL 530 PM
EDT...

At 449 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nantahala Lake, or 12 miles east of Hayesville. This storm was nearly
stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shooting Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3516 8366 3515 8365 3514 8366 3514 8364
      3512 8364 3513 8362 3511 8362 3507 8357
      3504 8356 3502 8352 3501 8352 3500 8349
      3499 8362 3499 8387
TIME...MOT...LOC 2049Z 330DEG 3KT 3511 8362

DH
Special weather statement, May 14, 4:45 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
545 PM EDT MON MAY 14 2018

NCZ060-061-142230-
Clay NC-Cherokee NC-
545 PM EDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEROKEE AND CLAY
COUNTIES UNTIL 630 PM EDT...

At 545 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hayesville. This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Andrews, Hayesville, Shooting Creek, Tusquitee, Brasstown and Marble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3523 8392 3525 8386 3521 8372 3520 8373
      3519 8371 3517 8373 3515 8373 3516 8365
      3515 8364 3514 8366 3514 8364 3512 8364
      3513 8362 3511 8362 3507 8357 3504 8356
      3502 8352 3501 8352 3500 8349 3499 8406
TIME...MOT...LOC 2145Z 283DEG 3KT 3506 8388

DH

The radar

The Knoxville radar (KMRX), 130 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
May 14, 5:15 PM EST
Where
Cherokee County, 1.33 mi WSW of Peachtree
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.090, -83.970

Several trees were reported down three miles east of Murphy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745940.